By Joe Graedon, MS, and Teresa Graedon, Ph.D.
KING FEATURES SYNDICATE
Q I am a big fan of Nizoral shampoo. Previously, it was only available by prescription. Now I can buy it over the counter. What is the difference?
I don’t just use Nizoral for dandruff. I also use it as a body wash – on my face, behind my ears and between my toes. I leave it on for about two to three minutes, then I rinse it off. I find it gets rid of my dandruff and itchy and flaky skin. Nizoral also seems to help with my athlete’s foot problem.
A. A 2% formulation of Nizoral (ketoconazole) was approved by the Food and Drug Administration in 1990 to control “flaking, scaling, and itching associated with dandruff.” This antifungal shampoo required a doctor’s prescription.
In 1997, the FDA cleared the over-the-counter sale of a lower strength (1%) formulation called Nizoral AD (dandruff) shampoo. Even at this reduced concentration, the antifungal ingredient, ketoconazole, is quite effective. It can discourage yeast growth on the scalp and skin.
Some dermatologists prescribe the 2% shampoo to treat jock itch (tinea cruris) and ringworm (tinea corporis). It can also help control another fungal infection called tinea versicolor which causes discolored patches of skin.
To learn more about other effective dandruff control strategies and ways to deal with hair loss, you can download our free guide to hair and nail care. This online resource is available under the Health eGuides tab at www.PeoplesPharmacy.com.
Q What is it about Ozempic that exhausts you so much?
A. Doctors prescribe semaglutide (Ozempic) to control blood sugar for people with type 2 diabetes. The most common side effects are stomach upset, nausea, vomiting, diarrhea, or constipation.
Some people also report feeling tired, although this is considered a rare complication. We don’t have an explanation for this side effect, but you should monitor your blood sugar to make sure it doesn’t drop too low. If this were to happen, symptoms could include dizziness, tremors, fatigue, headaches and difficulty concentrating.
Q I was prescribed lisinopril for high blood pressure over 10 years ago. It was working great with no side effects until recently. At first I just noticed a little swelling on my face. Then my lips started to swell too. When my tongue swelled up, I was taken to the emergency room by ambulance.
They treated me with an epinephrine injection and kept me overnight for observation. I was surprised that I could develop such a bad reaction after 10 years. You would think that such a serious side effect would have appeared much earlier. The ER doctor said it could happen after a day or after 20 years. Do people know that?
A. Angioedema (swelling of the mouth, tongue or throat) can be a life-threatening reaction to “-pril” type antihypertensives. This category includes benazepril, captopril, enalapril, lisinopril and quinapril. A swollen tongue or throat requires emergency medical treatment.
There is another type of angioedema that can occur in the digestive tract. The same blood pressure medications can cause abdominal obstruction. This type of swelling can lead to bloating and severe stomach pain and cramps. Such an adverse drug reaction can be difficult to diagnose and is also life threatening.
We are concerned that patients are not always warned about angioedema. People should be warned that this can happen unexpectedly after many years of treatment.
In their column, Joe and Teresa Graedon respond to letters from readers. Write to King Features, 628 Virginia Drive, Orlando, Fla., 32803, or e-mail them through their website: www.PeoplesPharmacy.com. Their latest book is “Top Screwups Doctors Make and How to Avoid Them”.